Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 20, NWS Goodland, KS

June 8, 2024Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 8, 2024, 4:58 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2024, 4:58 PM MDT (22:58 UTC)
Expired
Jun 8, 2024, 5:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:26 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

809 
WFUS53 KGLD 082258
TORGLD
COC017-063-082330-
/O.NEW.KGLD.TO.W.0020.240608T2258Z-240608T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
458 PM MDT Sat Jun 8 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  North central Cheyenne County in east central Colorado...
  South central Kit Carson County in east central Colorado...

* Until 530 PM MDT.

* At 458 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 16 miles south of Seibert, moving southeast at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Cheyenne and south central Kit Carson Counties in
  east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3907 10301 3911 10294 3904 10271 3898 10280
      3895 10292
TIME...MOT...LOC 2258Z 310DEG 13KT 3907 10293 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JN
2 follow-up statements
256 
WWUS53 KGLD 082305
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
505 PM MDT Sat Jun 8 2024

COC017-063-082330-
/O.CON.KGLD.TO.W.0020.000000T0000Z-240608T2330Z/
Cheyenne CO-Kit Carson CO-
505 PM MDT Sat Jun 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTH
CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 505 PM MDT, a severe thunderstorm capable of producing a tornado
was located 17 miles south of Seibert, moving southeast at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Cheyenne and south central Kit Carson Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3905 10298 3909 10290 3904 10271 3898 10280
      3895 10292
TIME...MOT...LOC 2305Z 310DEG 13KT 3905 10290 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JN
773 
WWUS53 KGLD 082322
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
522 PM MDT Sat Jun 8 2024

COC017-063-082332-
/O.EXP.KGLD.TO.W.0020.000000T0000Z-240608T2330Z/
Cheyenne CO-Kit Carson CO-
522 PM MDT Sat Jun 8 2024

...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 530 PM
MDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

&&

LAT...LON 3905 10298 3909 10290 3904 10271 3898 10280
      3895 10292
TIME...MOT...LOC 2322Z 310DEG 13KT 3901 10284 

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:45 PM MDT, 1 hour 13 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
  • Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
  • Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 3:45 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sat Jun 8 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch has been issued for the
  northwestern CWA due to the expectation of significant weather
  this afternoon and evening. Severe storms are expected to
  extend beyond the current Watch boundaries.

- Hail up to 3 inches, 90 MPH winds, flooding, and a brief
  tornado or two are possible with the storms tonight. The
  favored area is generally along and south of I-70 and Eastern
  Colorado, but The entire area has a chance.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening, although severe parameters lessen after
  today.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

- Next system looks to impact the area Friday or Saturday.

&&

.UPDATE...
Issued at 106 PM MDT Sat Jun 8 2024

Storms already forming along the Rockies front range. These
storms will move east and intensify in our CWA. This has
prompted a Severe Thunderstorm Watch to be issued for the
northwestern portions of the CWA.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 106 PM MDT Sat Jun 8 2024

This afternoon, there is a 500mb high pressure system sitting over
Texas with a low pressure system over the Great Lakes. A shortwave
is forming in northern Colorado and will southeast move over the CWA
over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, force convection to
occur. We expect convection to be entering the CWA around 20-21Z.

The convection is expected to start as individual cells but around
the time they move out of Colorado, they will cluster together into
a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of
MUCAPE and shear will be plentiful with 45-60 kts of effective bulk
wind shear. Hail will be the primary threat throughout western CWA,
really before it becomes a line. Hail up to 3 inches are possible
from these storms. Once the storms form into a QLCS, wind will
become the main threat over the eastern CWA. Winds up to 90 MPH will
be possible in the eastern CWA. Both the wind and hail threat
exists across the CWA, these are just the areas where each will
have a better chance to occur.

The storms most likely to produce severe weather will be southwest
of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be
fast, with 45-60 kts of downshear velocities. Storms look to leave
the area around 6-9Z to the east/northeast.

These storms will also be efficient precipitation producers. PWATS
will range from 1.2-1.6 inches, long skinny CAPE profiles are see
throughout the area, and the 0C layer is around 16,000 feet AGL.
However, the downshear velocities being so fast means that storms
will need to train in order to pose a risk for flooding. This could
easily happen this afternoon and evening, and flash flooding would
result.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, lowering ceilings, and potentially fog. This will only
allow temperatures to cool down to the upper 50s. The cloud cover
will stunt warming up tomorrow, too. High temperatures tomorrow look
to warm into the mid to upper 70s.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 106 PM MDT Sat Jun 8 2024

In the long term, we are looking at an upper-level ridge building
into the area slowly through Saturday. Until Tuesday evening, the
ridge will still be fairly weak and allows mid-level shortwaves to
move through the region. The will continue our diurnal thunderstorm
chances. Organized convection looks less likely during this time,
but some isolated severe storms could form.

After Tuesday, the ridge strengthens over the CWA and works to lower
convective chances. This ridge will also usher in hot temperatures
and by Thursday, numerous locations could be looking at triple digit
heat.

Come Friday, we are seeing an upper-level trough cutting into the
region that looks bring precipitation and cooler temperatures. This
could be our next shot of well organized severe convection, but
details are not clear yet and we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 341 PM MDT Sat Jun 8 2024

Severe thunderstorms look to impact the KGLD terminal to start
the period with gusts in excess of 55 knots, torrential rainfall
and perhaps some hail potential. Winds will become
predominantly easterly behind the storms with stratus forecast
to develop bringing MVFR to perhaps even IFR conditions before
lifting during the late morning hours.

Storms look to be a bit more delayed for KMCK not arriving
until around 02Z; severe weather currently is not anticipated
with this activity but gusty winds around 40 knots and
torrential rain are forecast. The potential for stratus at this
time doesn't look to favor the KMCK terminal but will be
monitored for any changes before the 06Z TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 8, 4:48 PM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
448 PM MDT Sat Jun 8 2024

KSZ002>004-015-016-029-NEZ080-081-092300-
Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow-
548 PM CDT Sat Jun 8 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Significant and widespread severe weather is possible this afternoon
and evening. Very large hail up to 3 inches, wind gusts up to
90 mph, and a tornado or two are possible today. Heavy rain is also
possible and can lead to zero visibility and flash flooding.
Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092300-
Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley-
Wichita-Dundy-
448 PM MDT Sat Jun 8 2024 /548 PM CDT Sat Jun 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued until 7PM MDT due
expected storms this afternoon. Significant severe weather including
very large hail up to 3 inches, wind gusts up to 90 mph, and
tornadoes are all currently forecast. Heavy rain is also possible
and can lead to zero visibility and flash flooding. Accumulating hail
is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Fog is forecast to develop Sunday morning and persist through mid
morning. Locally dense fog is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

In the hours before

Local storm report, Jun 8, 4:12 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 W Flagler             39.29N 103.10W
06/08/2024  M0.88 Inch       Kit Carson         CO   Public

            Public report of up to nickel sized hail
            starting to accumulate.

&&

CA
Local storm report, Jun 8, 4:27 PM MDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             4 S Flagler             39.24N 103.06W
06/08/2024  E1.25 Inch       Kit Carson         CO   Public

            Public report of hail a bit larger than
            quarters abt 3.5 SSW of Flagler.

&&

CA
Local storm report, Jun 8, 4:49 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
449 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Tornado          13 SSE Flagler          39.11N 103.01W
06/08/2024                   Kit Carson         CO   Storm Chaser

            Multiple chaser reports of a cone/multiple
            vortices tornado near the vicinity of CR G
            and 11. Tornado lasted 5-8 minutes.

&&

KMK
Local storm report, Jun 8, 4:53 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Hail             9 SSW Seibert           39.19N 102.93W
06/08/2024  E2.75 Inch       Kit Carson         CO   Trained Spotter

            Spotter report of baseball sized hail 3W of
            hwy 52.

&&

CA

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:28 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
Jun 8, 4:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jun 8, 4:36 PM MDTSevere Thunderstorm WarningGLDKit Carson39 min
Jun 8, 4:45 PM MDTTornado WarningGLDKit Carson30 min
Jun 8, 4:53 PM MDTSevere Thunderstorm WarningGLDCheyenne37 min
Jun 8, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma62 min
Jun 8, 5:02 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Kit Carson43 min
Jun 8, 5:18 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne42 min
Jun 8, 5:38 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Kit Carson67 min
Jun 8, 5:54 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma66 min
Jun 8, 5:54 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDCheyenne36 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.